Iowa, 2003

Damaging Wind in Iowa, July 5, 2003

July 5, 2003 · NWS ARX · 1 event in 1 county or zone

A cooperative weather observer reported large tree limbs were blown down as winds gusted to near 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cooperative weather observer reported large tree limbs were blown down as winds gusted to near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 4, 2:34 PM CST, 10 hours 56 minutes earlier.

Area forecast discussion, Jul 4, 2:34 PM CST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
334 PM CDT FRI JUL 4 2003

SEVERE WEATHER...TEMPERATURES...AND PRECIPITATION CHANCES ARE THE MAIN
FORECAST CONCERNS FOR TONIGHT THROUGH NEXT WEDNESDAY.

AT 3 PM...THE DERECHO THAT PRODUCED THE WIND DAMAGE ACROSS THE AREA
EARLY THIS MORNING WAS LOCATED ACROSS NORTHERN OHIO. AN OUTFLOW
BOUNDARY FROM THESE THUNDERSTORMS WAS LOCATED ACROSS NORTHERN
INDIANA...NORTHERN ILLINOIS...AND NEAR THE SOUTHERN IOWA BORDER.
SCATTERED STRONG TO SEVERE THUNDERSTORMS WERE BEGINNING TO DEVELOP
ACROSS THIS AREA. AN ADDITIONAL OUTFLOW BOUNDARY WAS LOCATED ACROSS
NORTHERN IOWA AND EASTERN NEBRASKA. SCATTERED THUNDERSTORMS WERE
DEVELOPING ALONG THIS BOUNDARY ACROSS EASTERN NEBRASKA AND NORTHWEST
IOWA. LOOKING TO OUR NORTH...A SURFACE COLD FRONT WAS SITUATED FROM
HURON SOUTH DAKOTA TO ST CLOUD TO SIREN WISCONSIN.

OVERALL...THE 04/12Z MODELS WERE FAIRLY WELL INITIALIZED WITH THEIR
TEMPERATURE AND DEW POINT FIELDS. HOWEVER...THE MODELS CONTINUE TO
HAVE A HARD TIME WITH THE AREAS OF PRECIPITATION. IN ADDITION...THE
SHORT WAVE TROUGH...WHICH IS CURRENTLY JUST MOVING INTO NORTHWEST
SOUTH DAKOTA...APPEARS TO HAVE MOVE BETWEEN UPPER AIR SITES
OVERNIGHT...THUS...THIS SYSTEM WAS NOT SAMPLED THAT WELL. THE ETA...
GFS...AND CANADIAN 04/12Z MODELS SHOWED THAT THIS SYSTEM WAS MOVING
ACROSS MONTANA THIS MORNING...BUT THEY HAVE IT WASHING OUT ACROSS
EASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA TONIGHT. LOOKING AT
THIS FEATURE ON WATER VAPOR...I HAVE A HARD TIME BUYING THAT THIS
WILL OCCUR. THIS SYSTEM IS MOVING EAST SOUTHEAST AT 40 KNOTS...AND
WITH THIS SPEED IT WILL REACH SOUTHEAST MINNESOTA AROUND 11 PM
TONIGHT. MODELS SHOW 850-500 MB LAPSE RATES OF 7.5 C/KM. AS A
RESULT...I EXPECT TO SEE SOME SCATTERED THUNDERSTORMS WITH THIS
SYSTEM AS IT MOVES SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN BETWEEN
11 PM AND 4 AM.

LOOKING FURTHER TO THE SOUTH...RADAR CURRENTLY SHOWS DEVELOPING
ACROSS NORTHWEST IOWA. THESE THUNDERSTORMS ARE DEVELOPING ALONG AN
OUTFLOW BOUNDARY SITUATED ACROSS NORTHERN IOWA. WITH THE RAIN COOLED
AIR FROM THIS MORNING AND CLOUD COVER...INSTABILITY HAS
BEEN MINIMIZED ACROSS THIS AREA. SURFACE BASED CAPES ARE ONLY
RUNNING BETWEEN 1000 AND 1500 J/KG...BUT THIS INSTABILITY SHOULD
INCREASE SOME THIS AFTERNOON AS A RESULT OF THE CLEARING ACROSS
NORTH CENTRAL IOWA. WITH THE CORFIDI VECTORS SHOWING AN EASTERLY
MOVEMENT ACROSS THIS AREA...THESE THUNDERSTORMS WILL MOVE THROUGH
NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS EVENING. RIGHT NOW...
WITH LIMITED INSTABILITY...I AM NOT OVERLY CONCERNED WITH WIDESPREAD
SEVERE WEATHER...BUT I CANNOT RULE OUT AN ISOLATED SEVERE
THUNDERSTORM PRODUCING LARGE HAIL OR DAMAGING WINDS. THE BAMMEX
10 KM...SHOWS THAT THIS SYSTEM WILL EVENTUALLY EVOLVE INTO A MCS
ACROSS SOUTHERN WISCONSIN AFTER MIDNIGHT TONIGHT. THIS SEEMS
REALISTIC AS THIS SYSTEM MOVES INTO A BETTER SHEAR AND MORE UNSTABLE
ENVIRONMENT.

ON SATURDAY...A BOUNDARY SHOULD BE SITUATED ACROSS NORTHERN IOWA.
EVEN THOUGH THERE ARE TIMING ISSUES...BOTH THE GFS AND ETA SHOW
PRECIPITATION DEVELOPING ACROSS NORTHERN IOWA AND SOUTHWEST
WISCONSIN DURING THE DAY. AS A RESULT...I HAVE INTRODUCED SMALL
PRECIPITATION CHANCES INTO THIS DAY FOR THIS AREA. TEMPERATURES ARE
ALSO A PROBLEM...BECAUSE OF THE UNCERTAINTY OF THE CLOUD COVER
ACROSS THE AREA AND WHERE THE AREAS OF RAIN COOLED AIR WILL BE
LOCATED. AS A RESULT...I GENERALLY WENT WITH ETA TEMPERATURES WHICH
APPEARED TO BE A GOOD COMPROMISE BETWEEN THE WARMER NGM AND COOLER
GFS TEMPERATURES.

ON SATURDAY NIGHT AND SUNDAY...THERE APPEARS THAT THERE WILL BE
SEVERAL MESOSCALE CONVECTIVE COMPLEXES DEVELOPING TO OUR WEST ACROSS
NEBRASKA AND SOUTH DAKOTA. THE EXACT TIMING AND LOCATIONS OF THESE
SYSTEMS ARE UNCERTAIN AT THIS TIME. AS A RESULT...I BROAD BRUSHED
THE PRECIPITATION DURING THIS TIME PERIOD. LIKE SATURDAY...
TEMPERATURES WILL CONTINUE TO BE A CHALLENGE DUE TO THE CLOUD COVER
ASSOCIATED WITH THESE SYSTEMS. AS WAS THE CASE ON SATURDAY...THE ETA
TEMPERATURES APPEARED TO BE A GOOD COMPROMISE.

ON SUNDAY NIGHT AND MONDAY...THE SURFACE COLD FRONT WILL PUSH
SOUTHWARD ACROSS SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN...BUT DUE
TO THE PARALLEL WINDS ALOFT THIS FRONT WILL LIKELY BECOME STATIONARY
NEAR THE MINNESOTA AND IOWA BOARDER ON MONDAY AFTERNOON. THE UPPER LEVEL
WINDS APPEAR TO BE FAVORABLE FOR ANOTHER POSSIBLE DERECHO OVERNIGHT
ON SUNDAY.

THIS FRONT WILL LIKELY LINGER NEAR THE MINNESOTA AND IOWA BORDER THROUGH
TUESDAY AND THEN MOVE BACK NORTH AS A WARM FRONT AS A SHORT WAVE
TROUGH MOVES EAST INTO THE NORTHERN PLAINS. MESOSCALE CONVECTIVE
COMPLEXES WILL CONTINUE TO DEVELOP ALONG THIS FRONT AND MOVE THROUGH
OUR AREA THROUGH WEDNESDAY OF NEXT WEEK.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

BOYNE
Hazardous weather outlook, Jul 4, 10:00 AM CST, 15 hours 30 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.
THIS IS DUE TO THE BEST INSTABILITY RESIDING FURTHER SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS THE NORTHERN
PLAINS LATER SATURDAY. THIS WILL PULL THE OLD FRONTAL BOUNDARY BACK
NORTHWARD. LOW LEVEL MOISTURE WILL INCREASE ONCE AGAIN. AS THE
TROUGH MOVES EASTWARD SATURDAY NIGHT AND SUNDAY...THUNDERSTORMS ARE
EXPECTED TO DEVELOP OUT AHEAD OF IT. INSTABILITIES AND SHEAR
PROFILES WILL BE FAVORABLE FOR SOME OF THE STORMS TO BECOME
SEVERE...ESPECIALLY SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT...BUT MAY BE NEEDED ON LATE SATURDAY AND AGAIN ON SUNDAY.

THOMPSON

The radar

The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clayton

When
July 5, 1:30 AM CST
Where
Clayton County, Edgewood
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.667, -91.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378917.